We understand that people with cancer are worried about coronavirus.
Here is the
We will update it regularly.
Although we make every effort to ensure accuracy, Macmillan Cancer Support cannot accept liability for this information, or for third-party information such as other websites to which we link. If you are concerned about your health you should consult your doctor. Please bear in mind that your question can be read by others - don't post your contact details or any other information that could personally identify you. All answers will be based on information that is correct at the time of posting.
My partner Gavin was diagnosed with Malignant Melanoma last October and has been on Pembrolizumab since then. He had it in groin lymph node and in the lung and the osopheagus. It seems to have gone in the lung and the groin but is still in the Osopheagus. He has lost his taste buds and thinks he wont get his taste back anymore.
He can taste Indian creamy coconut type dishes, but bread is like cardboard etc etc.
Im sure lots of patients go through this but any advice would be good.
WE have bought the Marsden cook book but havent used it yet.
He thinks is taste buds are gone for good but I dont think that.
Look forward to hearing your thoughts.
Louise for Gavin
He is very down because he cant taste anything and keeps getting an extremely dry mouth and uses the Orthana spray.
Thank you so much for your question and I am sorry that we haven’t yet been able to respond.
Although we’ve had to close the session for new questions, our nurses will be posting a response to any existing questions as soon as they possibly can. We really appreciate your patience at this extremely busy time and hope you’re ok.
Please remember that if you are experiencing any new or worsening symptoms, you should contact your GP or specialist medical team as your first priority.
In case it’s useful, we have information about Coronavirus on our website. For more information, including what to do if you have symptoms and how to reduce the risk of infection, please visit the NHS website.
Thank you for being part of the Community.
Hi Louise for Gavin (England88)
Thanks for getting in touch.
Losing the ability to taste food properly can be frustrating, and sometimes people will struggle with their appetite because of this. Most people will only be affected by side effects during their treatment and for a period of time afterwards, but some may have longer term consequences.
Having an ongoing symptom can affect how someone copes with their treatment and can affect their mood. It can be a constant reminder of the cancer and the treatment. We would encourage Gavin not to underestimate the impact his can have on him. If he has a clinical nurse specialist It’s important to let them know, so they can discuss if anything else can be done to support him
It’s good you bought the cookbook and hopefully it will give you some ideas. It might help to look over our building up diet and recipes to see if this can help too.
Our information about mouth problems might be good to read too. It can be a bit of trial and error for Gavin to find out what works for him. There are a number of gels and sprays that can help with a dry mouth. But it is important to try an individual preparation for a while to see if it does work. Many people won’t persevere with them if they don’t work straight away. So, it is good to encourage him with these.
Supporting someone you love going through treatment can be rewarding but it can be emotionally tiring too. It’s important to look after you too as Gavin goes through treatment. It might help to look at our friends and family online group. Being in touch with others in similar situations can be invaluable.
I hope you find this helpful and if you’d like to contact us we’d be happy to speak with you. I
Take care, Linda (Cancer Information Nurse Specialist)
Gavin has got worse with his side effects of Pembrolizumab. He had a double dose six weeks ago and they arent giving to him this time as the side effects are:
Aching joints and muscles very bad
lack of taste causing lots of problems
This causes lack of appetite which is causing him to lose weight.
Im now very worried about him.
Can anyone help he dosent stop moaning and wont listen to me.
Hi England 88
Thanks for getting back in touch with us. It is understandable that you are feeling so worried about Gavin just now. You have both been through so much.
I’m sorry to hear that Gavin is continuing to suffer from the side effects of his Pembrolizumab. It’s good to hear that he can have a break from the treatment for now, this should hopefully help him to try and recover.
I would suggest you get in touch with Gavin’s GP in the first instance. His GP can help to manage some of the side effects and help give support. It does sound like you could both do with more support both physically and emotionally. It would also be advisable to contact your own GP for emotional support for your wellbeing.
Unfortunately, as my colleague mentioned previously, cancer treatments can cause side effects such as taste changes and dry mouth. These can lead to loss of interest in food and so people start to lose weight.
However, it is important that Gavin report any new, changing or persistent symptoms to his doctor. It may be that as well as the issue of side effects, there may be other issues going on. For example, he may be depressed. If this is the case, it could help to consider anti-depressants or counselling?
You mentioned that Gavin was not listening to you. If you did not feel able to approach him to discuss speaking to the GP, you could speak to the GP in private. This is called a note of concern. Whereby, you inform the GP of your concern for his wellbeing. The GP will not divulge any confidential information to you.
Please note that if you have new or changing symptoms at any time, do not hesitate to contact a doctor. If this is out of usual working hours a doctor can be contacted by dialling 111.
You might find this booklet from Penny Brohn useful as it gives specific advice and tips relating to cancer treatment related eating problems.
Best wishes and take care.
Pauline -Cancer Information Nurse Specialist.
Safe payments by:
We're here to provide physical, financial and emotional support. So whatever cancer throws your way, we're right there with you.
© Macmillan Cancer Support
© Macmillan Cancer Support, registered charity in England and Wales (261017), Scotland (SC039907) and the Isle of Man
(604). Also operating in Northern Ireland. A company limited by guarantee, registered in England and Wales company
number 2400969. Isle of Man company number 4694F. Registered office: 89 Albert Embankment, London SE1 7UQ. VAT no: